Atypical antipsychotics and sudden cardiac death: medical media coverage

This is a compilation of the media impact of the recent paper published in the NEJM: Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death.

Atypical antipsychotics (Second generation antipsychotics) include: Clozapine (Clozaril),Olanzapine (Zyprexa),Risperidone (Risperdal), Quetiapine (Seroquel), Ziprasidone (Geodon), Amisulpride (Solian), Paliperidone (Invega)

Physician’s First Watch

Antipsychotics Increase Risks for Sudden Cardiac Death

Antipsychotic drugs — both typical and atypical — carry significant risks for sudden cardiac death, and their use in some patients should be sharply reduced, according to a study and editorial in the New England Journal of Medicine.

Using 16 years of Tennessee Medicaid data, researchers retrospectively examined rates of sudden cardiac death occurring in the community in the following groups: patients currently taking typical antipsychotic drugs, patients taking atypical antipsychotics, and controls.

The principal findings were:

  • Current users of both typical and atypical antipsychotics showed a doubling in risk for sudden death relative to controls.
  • Risk increased with increasing dose among current users.
  • Former users showed no increased risk relative to controls.

Agency for Healthcare Research and Quality:

Use of Atypical Antipsychotic Drugs Increases Risk of Sudden Cardiac Death in Adults

Press Release Date: January 14, 2009

Patients ages 30 to 74 who took atypical antipsychotics such as risperidone (sold as Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa) and clozapine (Clozaril) had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications, according to a new study funded by the Department of Health & Human Services’ (HHS) Agency for Healthcare Research and Quality (AHRQ). The risk of death increased with higher doses of the drugs taken.

The study, titled “Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death,” is published in the January 15 issue of the New England Journal of Medicine.

Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed “off label” for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.

“This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients,” said AHRQ Director Carolyn M. Clancy, M.D. “These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions.”

Lead researcher Wayne A. Ray, Ph.D., and his colleagues at AHRQ’s Center for Education and Research on Therapeutics at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn’t use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril).

Researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose and the number of days supplied. Researchers conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes.

The CERTs program, established in 1999, is a research program administered by AHRQ in consultation with the U.S. Food and Drug Administration. The overarching goal is to serve as a trusted national resource for people seeking to improve health through the best use of medical therapies. The CERTs program includes partnerships of public and private organizations, a national steering committee involving multiple sectors and the CERTs investigators, a coordinating center and 14 research centers.

Editorialists conclude that, especially among children and demented elderly patients for whom there is little evidence of the drugs’ efficacy, their use “should be reduced sharply.”

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.

laptop2


 

 

Are you a visual learner interested in learning psychopharmacology? Click here to get our videos